Kentucky, 2005

Flooding in Kentucky, January 8 to 11, 2005

January 8 to 11, 2005 · NWS RLX · 2 events in 2 counties and zones

The Ohio River crested above flood stage, as a result of heavy rain across the upper Ohio Valley. 45 feet during the evening of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

The Ohio River crested above flood stage, as a result of heavy rain across the upper Ohio Valley. The crest at Ashland was 55.45 feet during the evening of the 9th. Flood stage is 52 feet. That's the highest stage since the flood of March 1997 reached 60.8 feet. Greenup Lock and Dam crested at 56.7 feet early on the 10th. No damage to dwellings was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 8, 6:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 8, 6:30 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
630 AM EST SAT JAN 8 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

WILL BE SENDING OUT A QUICK UPDATE TO THE ZFP TO TAKE OUT THE
MENTION OF THE FLOOD WATCH FOR WESTERN MOST SITES...THAT EXPIRES AT
7 AM.  HAVE ALSO DECIDED TO DECREASE POPS QUICKER THAN PREVIOUS
ISSUANCE GIVEN QUICK PROPAGATION OF COLD FRONT ACROSS THE CWA.

&&

.AVIATION...

HAVE MADE FEW CHANGES TO THE TAFS FOR THIS FORECAST ISSUANCE...WITH
CLOUDS LIFTING TO VFR THIS AFTERNOON.  WINDS ARE SHIFTING FROM
SOUTHEAST TO SOUTH AND THEN WEST AND INCREASING SLIGHTLY MOST
LOCALS.  WINDS AROUND 10 TO 15KTS WILL BE COMMON WITH HIGHER GUSTS
POSSIBLE FOR BKW AND EKN.

PREVIOUS DISCUSSION... (ISSUED 340 AM EST SAT JAN 8 2005)

SHORT TERM (TODAY AND TONIGHT)...

THE WET WEATHER CONTINUES AS SURFACE LOW RIDES NORTHWARD RIGHT
ALONG THE OHIO RIVER.  WINDS HAVE BEEN ABLE TO MIX DOWN A BIT FOR
BKW...WITH GUSTS NEAR 30 MPH EARLY THIS MORNING.  HAVE CONTINUED THE
MENTION OF GUSTS IN THE ZONES...PARTICULARLY ACROSS THE HIGHEST
ELEVATIONS FOR MUCH OF THE DAYLIGHT HOURS.  SHOWERS OVERNIGHT HAVE
BEEN RAPIDLY MOVING TO THE NORTHEAST OVERNIGHT...AT RATES OF 50 TO
NEAR 70 MPH.  WINDS ALOFT WILL SLOW AFTER THE COLD FRONT.  LOW WILL
BE EXITING TO OUR EAST THIS MORNING...BEGINNING A WELL ANTICIPATED
DRY SPELL FOR LATER THIS AFTERNOON AND TONIGHT.  HIGH PRESSURE WILL
MOVE IN FROM THE SOUTHWEST...WITH LOW LEVEL CLOUDS BEING SCOURED OUT
OVERNIGHT ACROSS THE MOUNTAINS...AND LATER THIS EVENING FOR THE
LOWLANDS.  NO REAL COLD AIR WILL BE ABLE TO SINK IN BEHIND COLD
FRONT TODAY...AS MUCH OF THE COLD AIR REMAINS ACROSS NORTHERN AND
CENTRAL OHIO INTO WESTERN PENNSYLVANIA.  IN FACT...TEMPERATURES WILL
REMAIN ABOVE NORMAL FOR EARLY JANUARY.

HYDROLOGY...

THE OHIO CREST WAS NEAR MARIETTA 2SW AT 08Z THIS MORNING.  LOCATIONS
ALONG THE HOCKING AND MUSKINGUM CONTINUE TO FALL TO NEAR FLOOD
STAGE...AND SHOULD FALL BELOW FLOOD STAGE LATER THIS MORNING.

THE MODERATE RAIN IS COMING TO AND END...WITH THE MAIN RESULT FROM
THIS RAIN BEING A MORE GRADUAL CREST AND FALL OF THE RIVERS LATER
THIS WEEKEND.  WILL CONTINUE TO CLOSELY MONITOR RIVER
LEVELS...ESPECIALLY THOSE ACROSS OUR SOUTHERN TIER OF THE OHIO
RIVER.  WE MAY NEED TO ISSUE RIVER FLOOD WARNINGS FOR SOME OF THESE
LOCALS LATER THIS MORNING.

PREVIOUS DISCUSSION... (303 AM EST SAT JAN 8 2005)

LONG TERM (SUNDAY THROUGH FRIDAY)...

HIGH PRESSURE WILL SLIDE OFF TO OUR EAST ON SUNDAY...WITH SOUTHERLY
WINDS AND WARMER TEMPERATURES EXPECTED ACROSS THE AREA.  THIS HIGH
WILL ALSO ACT TO KEEP THE REGION SUNDAY AND SUNDAY NIGHT.

A COLD FRONT WILL THEN PUSH INTO SOUTHERN PORTIONS OF THE FORECAST
AREA MONDAY NIGHT AND THEN PUSH BACK NORTH AS A WARM FRONT ON
TUESDAY.  THIS FEATURE WILL BRING RAIN CHANCES BACK INTO THE PICTURE
BEGINNING ON MONDAY THROUGH TUESDAY NIGHT.  AS THIS FEATURE MOVES
AWAY...RAIN CHANCES SHOULD DECREASE.

HOWEVER...LATEST MODELS SUGGEST A STRONG COLD FRONT WILL MOVE INTO
THE REGION ON THURSDAY.  RAIN CHANCES WILL ONCE AGAIN INCREASE
ACROSS THE AREA WEDNESDAY NIGHT...AND CONTINUE INTO FRIDAY.

CURRENT GRIDS/FORECAST PACKAGE INDICATES MOVEMENT OF THE FRONT WILL
ACTUALLY BE ABOUT 12 HOURS SLOWER THAN LATEST GUIDANCE.  BUT HAVE
CHOSEN NOT TO SPEED UP FRONT AT THIS TIME...BECAUSE OF
UNCERTAINTY.

PREVIOUS DISCUSSION... (ISSUED 1245 AM EST SAT JAN 8 2005)

AVIATION...

GENERALLY LIGHT WINDS AROUND 6KTS OR LESS WILL BE PICKING UP PRIOR
TO 12Z...AND REMAIN NEAR 10KTS FOR MUCH OF THE DAYLIGHT HOURS.
CEILINGS HAVE HAD A TOUGH TIME FALLING AS QUICKLY AS PREVIOUSLY
ANTICIPATED...SO HAVE ALTERED THINKING SLIGHTLY AND INCLUDED A FEW
MORE TEMPO GROUPS.  CEILINGS WILL RISE AFTER THE EXIT OF BULK OF
PRECIPITATION...AROUND 18Z INTO VFR CATEGORY FOR MOST LOCALS
PARTICULARLY WESTERN SITES OF HTS AND PKB.  OTHERWISE...LIGHT WINDS
RETURN AFTER SUNSET...AS PLENTY OF DRY AIR BEGINS TO WORK IN FROM
THE SOUTHWEST.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...KF/JSH
AVIATION...KF
Hazardous weather outlook, Jan 8, 3:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM EST SAT JAN 8 2005

OHZ066-067-VAZ003-004-WVZ013>020-024>040-046-047-091000-
BARBOUR WV-BOONE WV-BRAXTON WV-BUCHANAN VA-CALHOUN WV-CLAY WV-
DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GILMER WV-HARRISON WV-
KANAWHA WV-LEWIS WV-LINCOLN WV-LOGAN WV-MCDOWELL WV-MINGO WV-
MORGAN OH-NICHOLAS WV-PERRY OH-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-UPSHUR WV-WEBSTER WV-
WIRT WV-WYOMING WV-
300 AM EST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-091000-
ATHENS OH-BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY-
JACKSON WV-JACKSON OH-LAWRENCE OH-LAWRENCE KY-MASON WV-MEIGS OH-
PLEASANTS WV-TYLER WV-VINTON OH-WASHINGTON OH-WAYNE WV-WOOD WV-
300 AM EST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...
AND MOST OF WEST VIRGINIA.

.DAY ONE...

RIVER LEVELS ALONG THE HOCKING...MUSKINGUM...AND UPPER REACHES OF
THE OHIO RIVER ARE FALLING.  HOWEVER...THE SOUTHERN PORTIONS OF THE
OHIO RIVER CONTINUES TO RISE.  RIVER FLOOD WARNINGS CONTINUE.  FOR
THE LATEST FORECASTED RIVER CREST INFORMATION PLEASE VIEW OUR LATEST
FLOOD STATEMENT...CRWFLSRLX.

.DAYS TWO THROUGH SEVEN...

THE OHIO RIVER WILL REMAIN HIGH THROUGH THE WEEKEND AND INTO THE
EARLY PART OF NEXT WEEK...WITH SOME LOCATIONS ALONG THE OHIO RIVER
STAYING ABOVE FLOOD STAGE THROUGH SUNDAY AND EVEN INTO MONDAY.
BACKWATER PROBLEMS WILL BE LIKELY ALONG LOW LYING AREAS AND THOSE
LOCATED NEAR THE OHIO RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Boyd

When
January 8, 10:00 AM EST to January 11, 10:00 AM EST
Where
Boyd forecast zone
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
38.450, -85.117

Flood, Greenup

When
January 8, 2:00 PM EST to January 11, 10:00 AM EST
Where
Greenup forecast zone
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -87.567

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432758, 5432759.